According to Thad Abbott, MD, an Intermountain Healthcare allergy and immunology specialist, anyone with severe food allergies should make sure they have appropriate treatment available at school. This could range from liquid antihistamine to injectable epinephrine depending on the severity of the reaction.
“For mild reactions, a liquid antihistamine could be used, such as Benadryl, but this should never be a substitute for epinephrine if the reaction requires it,” said Dr. Abbott. He also advised students to wear medical alert bracelets, so people will be able to identify the child’s allergies quickly.
Dr. Abbott said it’s a good idea for parents to inform teachers and school nurses of the allergy so appropriate precautions can be used. He explained schools like to have allergy action plans filled out by a child’s physician and discussed with the patient and parents because it provides specific instructions on what to do in case of a severe reaction.
The decision to explain the allergy to a child’s peers is also up to the student and parents. “Generally, an explanation about food allergies to the class might come from parents or teachers,” Dr. Abbott said. “It could be as simple as, ‘He/she is allergic to (blank), that could cause them harm or even death. Please avoid giving this food to him/her.” If the allergy is severe enough, a teacher may request that the particular food is not brought into the classroom.
Some children may be too young to understand all the consequences of their allergies, which is why Dr. Abbott says it’s important that any caregiver know how to recognize anaphylaxis and understand how to provide appropriate and timely treatment. An anaphylactic reaction occurs when your body responds to the presence of a substance as a threat when there is no actual threat. “The most important treatment for severe allergic or anaphylaxis-type reactions is injectable epinephrine,” Dr. Abbott said. “This comes in the form of a preloaded pen in the appropriate amount as prescribed by a physician.”
Peers and teachers can recognize symptoms of anaphylaxis if they’re informed before a reaction takes place. Symptoms include:
- skin changes such as hives or welts
- swollen lips and tongue
- swelling around the eyes.
- a runny nose
- nasal congestion
- change in voice
- shortness of breath
- and may complain of the feeling of throat closure or choking.
- abdominal pain
- increased heart rate
- and a drop in blood pressure.
Reactions to severe allergies can cause the body to go downhill quickly. “These reactions generally happen within the first few minutes of exposure, but could occur within seconds to a couple of hours,” Dr. Abbott said. “Life-threatening symptoms can occur very rapidly and because of this, immediate action should be taken if anaphylaxis is suspected.”
If you suspect a child has eaten something he’s allergic to and any of the above symptoms are noted, the immediate response should be injectable epinephrine. Then, lie the person down, call 911, notify the parent or guardian and take the patient to the nearest emergency room for further treatment and monitoring.
When a child with severe allergies is equipped with the right supplies and school personnel know what symptoms to look for, going to school doesn’t need to be scary after all.